Funnel Cloud, Cerro Gordo
- When
- August 18, 5:56 PM CST
- Where
- Cerro Gordo County, 1.47 mi SSW of (Mcw)mason City Muni
- Reported by
- Social Media
- Coordinates
- 43.130, -93.340
Public reported a funnel cloud in the Mason City area.
On an otherwise quiet, overcast day, a lone funnel cloud report was relayed from the Mason City area. Environmentally, the setup was not extremely favorable for funnel clouds with lifted condensation levels at or about 1000 m, little to no convection, nor any large scale boundaries present.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
On an otherwise quiet, overcast day, a lone funnel cloud report was relayed from the Mason City area. Environmentally, the setup was not extremely favorable for funnel clouds with lifted condensation levels at or about 1000 m, little to no convection, nor any large scale boundaries present.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 18, 5:30 PM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 630 PM CDT Sat Aug 18 2018 ...Updated 00z Aviation... .DISCUSSION.../Tonight through Saturday/ Issued at 130 PM CDT Sat Aug 18 2018 Quiet day on the weather front across much of the region as an area of high pressure slides through. Patchy fog possible again tonight, with model guidance mainly favoring areas east of I-35. Given the extent of the fog the last couple mornings, would not be surprised to see a few spots further west with reduced visibility. Fog should quickly dissipate in the few hours after sunrise tomorrow morning. Models continue to amplify a shortwave trough as it moves out of the central Rockies into the central Plains Sunday. PoPs steadily increase from west to east across the cwa during the afternoon and evening as upper level difluence overspreads a zone of southerly low level theta-e advection. Initial surface cyclone over the Dakotas becomes diffuse as cyclogenesis focuses over northern Kansas with a warm front stretching across the IA/MO border. High confidence in the development of a widespread precip shield by late Sunday in a zone of isentropic ascent along and north of the warm front. One mitigating factor that may delay the onset of precipitation is stubborn dry air on the backside of the departing surface high, but this should be easily overcome by Sunday night with persistent lift and moisture advection. Upper low pivots over the region and begins to deamplify on Monday, but more showers and storms are likely as a mid- level deformation band slowly meanders north through the state. Models starting to hint at a dry slot nosing into southern Iowa on Monday which may limit precip chances south of I-80. A widespread soaking rainfall of 1-2" is possible by the time the system pushes east of the area Monday night. Higher amounts may be realized in some areas. The severe weather threat will remain low Sunday night due to limited instability, but is more uncertain on Monday as the surface low slowly moves northeast potentially into central and eastern Iowa. Models showing MUCAPE pushing 2000 j/kg in the warm sector south of the front, beneath 40-50 kts of flow aloft. However, models still disagree on the placement of the surface low on Monday as the NAM favors a southerly track and would keep any severe threat south and east of the cwa. Pleasant and quiet conditions likely through the middle of the week as the region transitions into northwest flow aloft in the wake of the departing upper level low. Southerly flow beneath building heights aloft will bring warmer temperatures back to the region over the second half of the week. Showers and storms are likely as a shortwave crosses the northern Plains Thursday night into Friday. GFS/GEFS mean remain further north with the storm track, but the Euro has trended further south and more amplified with this wave which may bring better precip chances into the state. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 626 PM CDT Sat Aug 18 2018 There is some smoke in the skies but it has not been causing issues at the terminals. This evening, there will be a few passing cumulus clouds but no impacts are expected. Overnight patchy fog is likely in east central Iowa which will reduce visibility to low end MVFR conditions. Widespread rain showers may start at the very end of the period, but for now have mainly be left out of TAFs except for VCSH at DSM. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...Krull
Hazardous Weather Outlook National Weather Service Des Moines IA 309 PM CDT Sat Aug 18 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-191100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 309 PM CDT Sat Aug 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are forecast Sunday afternoon through Monday night. Strong storms may be possible, but the overall severe risk appears low through Sunday night and is more uncertain on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. MJB
The Des Moines radar (KDMX), 159 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
1 funnel cloud. Local standard time, as filed.
Public reported a funnel cloud in the Mason City area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777811.